Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 133, NWS Kansas City, MO

October 8, 1997Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 8, 1997, 7:37 PM CDT for Atchison County, Doniphan County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 8, 1997, 7:37 PM CDT (00:37 UTC)
Expired
Oct 8, 1997, 8:30 PM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Atchison County, KS, Doniphan County, KS

The radar

The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 7:54 PM CDTThunderstorm Wind 70Cummings, KSA trained storm spotter reported a 70 MPH wind gust during a severe thunderstorm at Cummings.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1094 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1094 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 090035 RRA
SVRMCI
KSC005-043-090130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
737 PM CDT WED OCT 8 1997

* SEVERE THUNDERSTORM WARNING FOR
    ATCHISON COUNTY - NORTHEAST KANSAS
    DONIPHAN COUNTY - NORTHEAST KANSAS
 
* UNTIL 830 PM CDT

* SOME LOCATIONS AFFECTED
    EFFINGHAM BY 740 PM
    ATCHISON BY 8 PM
    TROY BY 750 PM

* AT 733 PM WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 10 MILES WEST OF TROY KANSAS TO NEAR EFFINGHAM
  MOVING NORTHEAST AT 35 MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT DAMAGING WINDS IN EXCESS
OF 70 MPH.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

THIS WARNING REPLACES THE TORNADO WARNING WHICH WAS IN EFFECT FOR
WESNTERN ATCHISON COUNTY KANSAS UNTIL 745 PM CDT.


HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:40 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Oct 8, 2:40 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 PM CDT WED OCT 8 1997

TIMING OF PCPN ENDING FIRST PROBLEM TNGT...CHC FOR SVR ALSO A CONCERN.
THEN CLOUDS/LOW POPS PROBLEM FOR FRI.  TEMPS AS USUAL...A CONCERN
THROUGHOUT.

MODELS APPEAR TO HAVE LARGER PICTURE ROUGHLY IN HAND...THO DETAILS NOT
SO HOT.  VIGOROUS NEGATIVELY TILTED TROF EJECTING NEWD WITH ONE
CIRCULATION CENTER MOVG INTO XTRM SW NEB.  SECONDARY SHORT WAVE AND
ASSOCD SPEED MAX NOW MOVG THRU 4-CORNERS.  MODELS HANDLE 2ND FEATURE
RATHER POORLY...THO NOT SURE THAT IS NECESSARILY CRITICAL TO FCST.

BELIEVE WILL BE ABLE TO END PCPN TNGT WITH FROPA AS UPWARD FORCING ENDS
ABOUT THE SAME TIME...ROUGHLY MIDNIGHT WRN ZONES...PRE-DAWN ERN ZONES.
AS FOR SVR...DECENT INSTABILITY LACKING...SO WILL HAVE TO DEPEND ON
DOWNWARD XFER OF 50 KT JET AND RAPID MOVEMENT OF CELLS TO ACHIEVE SVR
CRITERION WINDS.  RELATIVELY COOL BL WILL INHIBIT THAT SOME.  WONT
MENTION SVR IN ZONES...BUT WILL HIT WINDS IN NW CORNER WHERE JET WILL
BE LOCATED.

IN BTWN SYSTEMS ON THU.  FWC LOOKS OK.

NEXT POWERHOUSE TROF MOVES INTO WRN US FOR THU NIGHT AND FRI INDUCING
LEE TROF AT SFC.  DEEP GULF MOISTURE NEVER GETS REALLY THAT FAR AWAY.
AS A RESULT...MDT/STG THETA-E ADVECTION SETS UP LATE THU INTO FRI.
WONT ADD POPS ATTM AS BEST ADVECTION LOOKS TO BE JUST TO OUR W...BUT
LATER SHIFTS WILL WANT TO WATCH.  OTRW...FWC LOOKS CLOSE AGAIN (BETTER
THAN COOLER FAN).

.EAX...NONE.
MO...NONE
KS...NONE

JM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:01 PM CDTTornado WarningEAXAtchison44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.